Advertisement

Journal of Soviet Mathematics

, Volume 36, Issue 1, pp 129–139 | Cite as

Complete affine locally flat manifolds with a free fundamental group

  • G. A. Margulis
Article

Abstract

Examples of free noncommutative subgroups of the affine group A(3), which act properly discontinuously on ℝ3, are constructed in the paper. These examples refute a conjecture of Milnor to the effect that the fundamental group of any complete affine locally flat manifold contains a sòlvable subgroup of finite index.

Keywords

Manifold Fundamental Group Finite Index Affine Group Flat Manifold 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Literature cited

  1. 1.
    L. Auslander, “The structure of compact locally affine manifolds,” Topology,3, 131–139 (1964).Google Scholar
  2. 2.
    D. Fried and W. H. Goldman, “Three-dimensional affine crystallographic groups,” Adv. Math.,47, 1–49 (1983).Google Scholar
  3. 3.
    G. A. Margulis, “Free properly discontinuous groups of affine transformations,” Dokl. Akad. Nauk SSSR,272, No. 4, 937–940 (1983).Google Scholar
  4. 4.
    J. Milnor, “On fundamental groups of complete affinely flat manifolds,” Adv. Math.,25, 178–187 (1977).Google Scholar
  5. 5.
    M. S. Raghunathan, Discrete Subgroups of Lie Groups Springer Verlag (1972).Google Scholar
  6. 6.
    J. Tietze, “Free subgroups of linear groups,” Matematika,16, No. 2, 47–66 (1972).Google Scholar

Copyright information

© Plenum Publishing Corporation 1987

Authors and Affiliations

  • G. A. Margulis

There are no affiliations available

Personalised recommendations